Summaries of health policy coverage from major news organizations
Oral Warts May be Side Effect of HAART
Highly active antiretroviral therapy may increase a patient's risk of developing oral warts, according to a study conducted by researchers at the University of California-San Francisco and published in the current issue of the Lancet. Dr. Deborah Greenspan and colleagues retrospectively studied 1,280 patients at an HIV dental clinic between July 1990 and June 1999 and found a three-fold increase in oral warts among patients taking antiretroviral therapy excluding protease inhibitors and a six-fold increase among those who were on HAART, a two- or
three-drug combination therapy including a protease inhibitor. As predicted, there were "significant decreases" in the incidence of oral candidiasis, hairy leukoplakia and Kaposi's sarcoma among HAART users, but the researchers called the increase in oral warts among HAART users "somewhat unexpected," although a link has been "suggested" in previous studies. As HAART causes a patient's viral load to decrease and CD4+ cell count to rise, the patient's "reconstitut[ed]" immune system may be "functionally incomplete," thereby leaving it open to attack by some "potentially pathogenic micro-organisms," such as warts and tuberculosis. The warts, which are uncurable, are "extensive and progressive" and return after being removed, thus presenting the patient and health care provider with "substantial [disease] management challenges," including "substantial discomfort and aesthetic problems" (Greenspan et al., Lancet, 5/5).
This is part of the KHN Morning Briefing, a summary of health policy coverage from major news organizations. Sign up for an email subscription.